Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Northern Indiana

May 20, 2004Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 20, 2004, 10:08 PM EDT for Berrien County, Michigan. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 10:08 PM EDT (02:08 UTC)
Expired
May 20, 2004, 11:15 PM EDT
In force
67 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 116 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:25 PM EDTTSTM WND DMG4 S Niles, MITREE DOWN IN BERTRAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2918 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS53 KIWX 210208
SVRIWX
MIC021-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 1115 PM EDT

* AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF STEVENSVILLE...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NEW BUFFALO
  SHOREWOOD-TOWER HILLS-HARBERT
  THREE OAKS
  BRIDGMAN
  STEVENSVILLE
  SHOREHAM

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH DIAMETER SIZE HAIL OR LARGER AND WINDS IN EXCESS OF 60 MPH 
ARE LIKELY WITH THIS SEVERE STORM...ESPECIALLY ALONG THE LAKESHORE 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4218 8707 4200 8706 4178 8687 4177 8625
          4224 8624 4225 8656

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:20 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 20, 7:20 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST THU MAY 20 2004

.AVIATION...
EXPECTING COVERAGE OF THUNDERSTORMS TO INCREASE OVER THE NEXT
SEVERAL HOURS AS CAP THAT HAS BEEN IN PLACE MUCH OF THE DAY FINALLY
BEGINS TO BREAK AS AN UPPER LEVEL SYSTEM APPROACHES. MAIN AREA OF
CONVECTION TO WATCH IS IN NORTHERN IL AND EASTERN IOWA...BUT SOME
ACTIVITY HAS BEEN DEVELOPING ACROSS SW LWR MI OVER THE PAST HOUR.
TIMING/LOCATION OF ACTIVITY AT THIS TIME IS RATHER DIFFICULT. HAVE
OPTED TO GO WITH VCTS AT BOTH SITES KEYING IN ON THE COMPLEX OVER
IA/IL. TRENDS WILL BE MONITORED OVER THE NEXT SEVERAL HOURS. COULD
VERY WELL BE AN EXTENDED PERIOD OF PRECIPITATION LATER TONIGHT INTO
EARLY FRIDAY. AGAIN...WILL NOT GO TO CRAZY WITH PRECIP RIGHT NOW.
CIGS/VSBYS WILL DROP INTO THE MVFR RANGE...WITH STRONGER CELLS
PRODUCING INSTANCES OF IFR/POSSIBLY LIFR. AGAIN...WILL MONITOR
TRENDS. THINGS LOOK TO BE DRIER BY FRI AFTN AS MAIN BOUNDARY BEGINS
TO SHIFT BACK NORTH.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
MAIN CONCERN IN SHORT TERM WILL BE SVR/HVY RAIN THREAT FOR TONIGHT.
LOW CLOUDS CONTINUE TO HANG IN OVER THE AREA THIS AFTERNOON. LATEST
SFC ANALYSIS SHOWS FRONTAL BOUNDARY TO THE NW EXTENDING FROM NE
WISCONSIN BACK THROUGH CENTRAL IOWA. AIRMASS OVER THE REGION AHEAD
OF THE FRONT CONTINUES TO DESTABILIZE AS LATEST LAPS SOUNDINGS IN
THE WESTERN CWA HAS CAPES OVER 2000J/KG AND LI -5. SATELLITE AND
RADAR NOT INDICATING AND VISIBLE OUTFLOW BOUNDARY FROM EARLIER MCS
THAT MOVED ACROSS MI THIS MORNING LEAVING NOT MUCH IN THE WAY OF A
GOOD TRIGGER/FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT BETTER CHANCE
FOR TSTORMS TO FIRE LATE THIS AFTERNOON/EARLY THIS EVENING AS FRONT
WILL SAG SE TOWARD SOUTHERN LAKE MICHIGAN AND INTO NE IL. ALSO
EXPECT SIMILAR TIMING IN UPPER DISTURBANCE FCST TO MOVE ACROSS THE
MIDWEST. WHILE WIND FIELD DOES APPEAR SUFFICIENT TO SUPPORT
SUPERCELL DEVELOPMENT...LOW LEVEL SHEAR RATHER WEAK SUGGESTING MAIN
SVR THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. WEST/EAST
ORIENTATION OF FRONT TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY
RAIN WITH THE STORMS AS AXIS OF THETAE RIDGE CURRENTLY OVER THE
NORTHERN CWA WILL SLOWLY SHIFT SOUTH AND PRECIP WATER AROUND 1.5 TO
1.75 INCHES. LATER TONIGHT BEST FOCUS FOR CONVECTION APPEARS TO
SHIFT TO THE WEST TOWARD IA/NE AS 50KT LLJ IN THE CENTRAL PLAINS
COINCIDES WITH POSITION OF FRONTAL WAVE AND THETAE AXIS SUGGESTING
BEST POTENTIAL FOR MCS DEVELOPMENT AFTER MIDNIGHT. THIS MAY BRING
ADDITIONAL PRECIP INTO THE AREA BY THE EARLY MORNING HOURS BUT NW/SE
ORIENTATION OF 850-300MB THICKNESSES SUGGEST ANY MCS ACTIVITY TO OUR
WEST MAY TRACK SOUTH OF THE CWA. DEVELOPMENT ALONG FRONT APPEARS TO
BE A GOOD BET THIS EVENING...ONLY QUESTION IS AMOUNT OF COVERAGE.
WILL PROBABLY STAY WITH SCT WORDING AND HIGH CHANCE POPS OR BUMP UP
TO LIKELY/60POP. FRONT STALLS OUT JUST SOUTH OF THE CWA THEN BEGINS
TO LIFT BACK NORTH THROUGH THE AREA ON FRIDAY KEEPING THE CHANCE FOR
SH/TSRA IN THE FCST. TEMPS COULD BE A LITTLE TRICKY FRIDAY DEPENDING
ON HOW QUICKLY NORTHWARD RETURN OF FRONT OCCURS. RIGHT NOW FWC
APPEARS TO BE GOOD COMPROMISE BETWEEN MAV AND MET NUMBERS. WILL
RANGE FROM NEAR 80 IN THE NE TO M80S IN THE SOUTH. GUIDANCE CLOSE
AND REASONABLE ON LOWS TONIGHT WITH 60-65 FROM NORTH TO SOUTH.

LONG TERM
FRIDAY NIGHT THROUGH THURSDAY...
MODELS IN GOOD AGREEMENT THAT FRONT WILL LIFT BACK NORTH INTO
CENTRAL MI FRI NIGHT AS SHRTWV DIGS INTO UPPER TROUGH OVER WRN U.S..
FRONT SHOULD THEN REMAIN NEARLY STATIONARY FROM CENTRAL PLAINS TO
UPPER GRTLKS OVER THE WEEKEND WITH A SERIES OF WK SHRTWVS LIFTING NE
ALONG IT. CANT RULE OUT SOME AFTN/EVE TSTMS AS AIRMASS OVER
THE AREA WILL BE QUITE UNSTABLE. ALSO SOME POTENTIAL FOR TSTMS
FORMING TO OUR NW CLOSER TO THE FRONT PROPAGATING INTO THE
MOIST/UNSTABLE AIR OVER OUR AREA. THUS, HAVE LEFT A LOW POP IN
THROUGH THE WEEKEND WITH BEST CHANCES SUN NGT AS MODELS FCSTG A
LITTLE STRONG SHRTWV TO MOVE ACROSS THE GRTLKS AT THAT TIME. IN WAKE
OF THIS SYSTEM SHOULD BE A LITTLE COOLER/DRIER ON MON WITH FRONT
MOVG BACK NORTH AGAIN WITH CHC OF TSTMS TUE-WED. GFS/GEM/ECMWF ALL
INDICATING A LITTLE DEEPER UPPER LEVEL TROF MOVG OVER THE GRTLKS
LATE NEXT WEEK.  THIS SHOULD ALLOW SFC FRONT TO MOVE WELL SOUTH OF
THE CWA... THUS GOING WITH DRY FCST FOR THU. NO SGFNT CHANGES NEEDED
TO MOS TEMPS DURING LONG TERM PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 20, 6:20 AM EDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST THU MAY 20 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
520 AM EST THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS AS A COOL
FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
FRIDAY AND SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:18 PM EDTSevere Thunderstorm WarningIWXCass57 min
May 21, 12:07 AM EDTSevere Thunderstorm WarningIWXSaint Joseph53 min
May 21, 11:58 AM EDTSevere Thunderstorm WarningIWXBerrien17 min
May 21, 12:13 PM EDTSevere Thunderstorm WarningIWXBerrien47 min
May 21, 12:15 PM EDTSevere Thunderstorm WarningIWXCass60 min
May 21, 12:41 PM EDTSevere Thunderstorm WarningIWXSaint Joseph64 min
May 21, 12:59 PM EDTSevere Thunderstorm WarningIWXBranch61 min
May 21, 1:19 PM EDTSevere Thunderstorm WarningIWXHillsdale56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.